Acute overdosage of amiodarone in a suicide attempt

M. Bonati, V. D'aranno, F. Galletti, M. T. Fortunati, G. Tognoni

Research output: Contribution to journalArticle

Abstract

Clinical and biochemical variables and blood levels of amiodarone and its metabolite are reported after acute self-intoxication in a young woman. Despite the huge amount of drug ingested no clinical side effects were documented over the monitored period of 3 months. Amiodarone, a benzofuran derivative with a chemical structure resembling thyroxine, was marketed twenty years ago for the treatment of angina pectoris(l). A decade after its introduction in clinical medicine, its activity in supraventricular and ventricular tachyarrhythmias has been recoqnized (2). Data on the clinical benefits of amiodarone have been accumulating rapidly and consistently, but its acute and chronic toxicological profile is far from adequately understood, possibly because of the lack of systematic studies and the wide range of doses adopted by various authors (400 to 2000 mg/day loading dose; 200-800 mg/day maintenance dose) (3-6). In particular, apart from rare studies on i.v. administration (7), the acute adverse effects of the drug have received no specific attention. In the case reported here the non-therapeutic acute ingestion of a large amount of amiodarone represents an extreme situation with potential clinical interest.

Original languageEnglish
Pages (from-to)181-186
Number of pages6
JournalClinical Toxicology
Volume20
Issue number2
DOIs
Publication statusPublished - 1983

    Fingerprint

ASJC Scopus subject areas

  • Toxicology
  • Health, Toxicology and Mutagenesis

Cite this

Bonati, M., D'aranno, V., Galletti, F., Fortunati, M. T., & Tognoni, G. (1983). Acute overdosage of amiodarone in a suicide attempt. Clinical Toxicology, 20(2), 181-186. https://doi.org/10.3109/15563658308990063